Nausea and Vomiting
Anticipatory Nausea and Vomiting
Key Points for this Section
Anticipatory nausea and vomiting may occur after several treatment sessions.
Anticipatory nausea and vomiting occur in some patients after they have had several courses of
treatment. This is caused by triggers, such as
odors in the therapy room. For example, a person who begins
chemotherapy and smells an alcohol swab at the same time may later have
nausea and vomiting at the smell of alcohol alone. The more chemotherapy sessions a patient has, the more likely it is that anticipatory nausea and vomiting will develop. The following may make anticipatory nausea and vomiting more likely:
- Being younger than 50 years.
- Being female.
Having any of the following, after the last chemotherapy session:
- Nausea and vomiting.
- Feeling warm or hot.
- Feeling weak.
- Feeling dizzy or lightheaded.
- A history of motion sickness.
- Having a high level of anxiety.
- Certain types of chemotherapy (some are more likely to cause nausea and vomiting).
- Having morning sickness during pregnancy.
Treatment of anticipatory nausea and vomiting should begin early.
Treatment of anticipatory nausea and vomiting is more likely to work when symptoms
are treated early. Although antinausea drugs do not seem to help, the following types of treatment may decrease symptoms:
Psychologists and other mental health professional with special training in these treatments can often help patients with anticipatory nausea and vomiting.